Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Coronary artery disease, myocardial infraction, blood thinners, metoprolol. Silent heart attack ?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
Hi Dr.
Age: 38, Height: 5' 9", Weight: 143 Pounds ( I dropped it from 165)
I recently came to know about your website and decided to ask few concern. I never had any major health problems until March 2nd, 2011. I was doing my routine Pranayam (Baba Ramdev Version) for 30 to 40 minutes, then I did some stretches for 4-5 minutes, I was almost done but while doing bending my body backward I felt dizzy and tried to make it straight but I passed out for few seconds and hit my head somewhere and had a cut on my right eyebrow. I went to emergency and stitched my wound. Since I passed out they did my ECG (EKG) it came abnormal after that all the results like Echo Cardiogram abnormal, Stress test was fine, but the picture they took found a small scar on my heart and told me to do Cardiac catheterization. The results came as follows:
1.Coronary artery disease involving a total occlusion of the major marginal branch of the circumflex artery and mild disease(30% to 40%) in the right coronary artery as well as a 50% stenosis at the origin of the first diagonal branch.
2. Prior posterior wall myocardial infraction (Previous Heart Attack).
3. Overall preserved left ventricular ejection fraction. Unsuccessful percutaneous transluminal coronary angioplasty attempt at opening the totally occluded marginal branch, which by history has likely been closed for longtime, at least 9 months.
They said that previously I had heart attack but I could not remember much if I had any kind of sickness. Any way now I am so worried that the medicines doctors gave me are painful with side effects. They gave me following medicine:
1. Aspirin 81mg (Daily) (Blood Thinner)
2. Metoprolol 25mg (Twice Daily) which is a betablocker for lowering heart rhythm.
3. Simvastatin 40mg for Lowering Cholesterol.
Prior taking medicine Total Cholesterol was 219, LDL 156, HDL 35 and Trigl. 120.
Taking all above drugs for 7 weeks My cholesterol level went down to Total 107, LDL 48, HDL 35. TRigl. 118. but start having Muscles pain, fatigue and made me so lazy. Doctor told me to stop Simvastatin.
After I stopped Simvastatin for 4 weeks Total Cholesterol went up 150, LDL 88, HDL 31, TRigl. 155.
Now I would like to stop all these medicines because of the side effects and start taking ayurvedic or homeopathy medicine. Please give me some advice. And can I take Homeopathy or Ayurvedic Medicine along these drugs or not ? Since I can not stop these drugs right away what would be the procedures? How severe is my problem I know it is severe but still in your opinion..?
Thank You !
Desperately waiting your answer XXXXXXX XXXXXXX XXXXXXX
Posted Mon, 16 Apr 2012 in Heart Attack
Answered by Dr. Raja Sekhar Varma 12 hours later

Thanks for posting your query.

It appears to be clear from your history that you have suffered a small heart attack which went unrecognized.

It is possible that you might have disregarded some vague chest discomfort as "gas" or 'acidity", or it is also possible that the heart attack was a "silent" one.

The totally blocked marginal branch was possibly responsible for the attack.

In addition, you also have mild disease in RCA and a diagonal artery, in which territories you still have not had an attack yet, but the risk of a future event remains.

Aspirin is an antiplatelet agent which has been shown to prevent blood clotting within your coronary artery and causing an acute heart attack.

Metoprolol, in addition to lowering your heart rate, has beneficial effects on the cardiac muscle, regulates BP and has been shown to have mortality benefits.

Statins by lowering cholesterol and by other pleiotropic effects dramatically reduce the chances of future attacks and also help to reduce the deposits of cholesterol in the coronary arteries.

As such, all these three drugs are ESSENTIAL medicines for your current condition.

The muscle pain and fatigue was probably due to the 40mg dose of simvastatin.

You yourself have noticed how much your cholesterol levels improved with the drug and how the levels have started rising again after stopping the drug.

It is possible, I believe, to restart with a lower dose of a newer and more potent statin like rosuvastatin 5mg and remain free of side effects.

You could monitor serum levels of total creatine kinase, which will get elevated if there is any significant effect on the muscles.

In addition, considering the enormous benefit that is likely in your case, you can also try desensitization measures, in case of recurrence of side effects at even low doses.

The side effects that you have encountered should not discourage you from continued use of these medicines, as these can be LIFE SAVING. Do not risk another, and possibly, major heart attack when it is preventable.

You could also take appropriate dietary advice and have an exercise regimen tailored to you. Avoid smoking, alcohol and stress.

While you can always take the advice of a homoeopath or ayurvedic physician, there are no controlled studies on the drug interactions. I would recommend against mixing drugs of different types, as of now.

Since you are relatively young at 38 years of age, and since the stress test is normal, there is good reason to believe that with appropriate preventive steps, you can avoid future attacks and lead a normal, fruitful life.

Hope my suggestions and recommendations will help you.

I will be available for your follow up queries if any.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Emergency Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor